Tummy Troubles : Tough Choices—But Hope! - by Staff

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
POZ Focus

Back to home » HIV 101 » POZ Focus » Tummy Troubles

Table of Contents

 
Tummy Troubles

Tummy Trouble Sore Spots

Problems with Pills

What the Pros Say

Southern Irritation

Road to Relief

Special Agents OTC AND RX

Dangerous Crossing

Tough Choices—But Hope!

Worth the Effort

Drug Trafficking

Practical Do's and Don'ts

 
What You're Talking About
Let's Kick ASS - AIDS Survivor Syndrome (36 comments)

Why I Still (Kinda, Sorta) Go to the Gym (blog) (16 comments)

FDA Approves Gilead’s Hep C Drug Harvoni (via Hep) (9 comments)

Ebola vs. AIDS, Obama vs. Reagan (blog) (8 comments)

Health Care is a Human Right (8 comments)

90 Years Old and HIV Positive (7 comments)
Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV


emailprint

Tough Choices—But Hope!

by Staff

Balancing treatments for both your tummy and HIV can seem like a pain sometimes, but it is doable

You and your doc should be able to find a combo that does the job for both HIV and your tummy. This may mean changing your stomach medication, changing your HIV meds or altering dosing schedules so the two types of meds don’t interact.

Though Norvir (a PI) is the undisputed king of drug interactions among HIV meds, it actually works just fine with most gastric modifiers. Instead, it’s another PI that throws a royal fit when mixed with most GERD drugs.

Dr. Young says, “I have been concerned [about the] reduction in drug exposure of Reyataz when co-administered with some gastric modifiers such as H2 blockers.”

Reyataz can be taken with H2 blockers—as long as they’re taken as far apart as possible. Dr. Wohlfeiler echoes Young’s concerns and adds, “PPIs may be even worse than the H2 blockers in terms of reducing drug levels of Reyataz. At one time, it was believed that boosting Reyataz with Norvir may deal with this unwanted interaction but this appears not to be the case. Reyataz is not being broken down precisely because the PPIs are very effective at blocking production of stomach acid at the source.”

Powerful Options
Treating HIV and your tummy problems is possible. “I would think first in terms of drugs such as Kaletra and Lexiva if the patient is known to have serious problems with stomach acid,” says Dr. Young. He cited one combination recently studied in a Phase IV clinical trial and found to be safe—the gastric modifier, Nexium, and the protease inhibitor, Lexiva (which also appears to be safe with most H2 blockers). Nexium was found to have no significant effect on blood levels of Lexiva in 48 patients. Dr. Wohlfeiler would consider a range of alternative PIs, except for Reyataz, based on the individual needs and problems of the patient.

Recently, he confronted a dilemma with a patient who really liked Reyataz’s one-a-day dosing. “I gave him a choice of staying on Reyataz and switching to taking Zantac twelve hours apart from his PI,” he says. “But he was fearful of debilitating heartburn.” So he switched the patient to Sustiva.    



[ Go to top ]

Facebook Twitter Google+ MySpace YouTube Tumblr Flickr Instagram
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar
POZ on Twitter

Ask POZ Pharmacist

Talk to Us
Poll
Should the U.S. gay blood ban end?
Yes
No

Survey
Smoke Signals

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.